Warfarin and Antibiotics

I am on warfarin because of my AF and my GP has prescribed 3 separate courses of Amoxicillin to try and get ride of my chest infection that I have had for about 8 weeks. I still have a wheezey chest at night and my GP is reluctant to prescribe other antibiotics as he is concerned that it will affect my INR adversely. My INR is normaly rock steady at 2.5. Any advice about other antibiotics? Should I change to a NOAC - do they have the same problem? All advice welcome.

9 Replies

oldestnewest
  • Are you taking anything as well as Warfarin for the AF?

  • Just make sure you arrange an INR test for a few days after you finish the antibiotics This is normal procedure.

  • I've had no problems taking antibiotics with warfarin. Just ensure that you are tested as soon as a course is finished or sooner if a long course. I've taken cefalexin and metronidazole recently

    Sandra

  • I had the most awful viral infection with a cough similar to whooping cough and I ended with chest infection and needed antibiotics (Amoxicillin). My INR went up to 6.4 in a week, but I wasn't surprised - every time I have been ill and even without antibiotics my INR has gone up quite dramatically. It goes down equally dramatically when I feel better. So illness and warfarin don't agree. Otherwise I have no side effects from warfarin apart from dry nails.

  • Antibiotics are tricky, since you start them then stop them + there is a delay in the INR changing, the well known approx 48 hour delay. Here is what I do:

    1. Ask what choice of antibiotics there are. Where there is a choice, choose the one that least affects the INR.

    2. Find out influence on INR by checking several drug interaction sites.

    3. Measure your INR before you start. If it is high, and the drug decreases your INR, then you do nothing. If it is low, you do a small boost of 10-20% for the duration of the antibiotic.

    4. Check more often afterwards. A topic never discussed is that a new temporary drug can change the default dose needed afterwards. Not likely, but possible. When I had the Heparin Bridge treatment in hospital, the new regular dose was significantly different to the old one, and I did not even dream that was possible, so I had a rocky time afterwards (I am self-dosing).

  • Also, point 3, the opposite. If the INR is low, and the drug possibly/actually increases the INR, then you do nothing. If it is high then you take 10-20% less for the duration of the antibiotic.

  • I can't comment about Warfarin and antibiotics, but you ask about changing to a NOAC.

    I take Apixaban and am currently taking Clindamycin (antibiotic) for an infected skin condition. I am allergic to Penicillin. I know the GP checked to see whether the first antibiotic she considered was contra-indicated - and it was. Clindamycin has to be taken 4 times a day at equal intervals, which is a bit of a nuisance

    Not sure whether that info. is too much help to you - but it seems to me that NOACs have their limitations on choice of antibiotic just like Warfarin :-( The big plus in changing to a NOAC (in this context) is that you don't need to faff around with testing INR and altering the dosage.

    Carole

  • Amoxycillin is not working too well nowadays. Co you try coamoxyclav? That is amoxycillin with an added ingredient ?clavulinic acid?? that helps it work better. Why not change to apixaban though as it is so much easier than warfarin.

  • I would get your INR checked whilst you're taking the antibiotics to make sure it doesn't go up too much. Are you on warfarin long term now? It's worth getting a Coaguchek.

    Mark

You may also like...